Utah, 2021Tornado and Flash Flooding in Utah, September 1 to 2, 2021
September 1 to 2, 2021 · NWS SLC · 14 events in 6 counties and zones
Several rounds of thunderstorms brought severe weather hazards to the state of Utah, including flash flooding in southern and eastern Utah, and damaging winds, hail, and a tornado in Northern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- $750,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms brought severe weather hazards to the state of Utah, including flash flooding in southern and eastern Utah, and damaging winds, hail, and a tornado in Northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 1, 2:54 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 1, 2:54 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 AM MDT Wed Sep 1 2021
.SYNOPSIS...Moisture associated with a monsoon surge and remnant
moisture of what was once Hurricane Nora will continue to produce
showers and thunderstorms with locally heavy rainfall across much
of southern and eastern Utah into this evening. Showers and
thunderstorms will persist into Thursday but coverage will be
less. A high pressure ridge will begin to build into the area
late this weekend and possibly persist into the middle of next
week.
&&
.SHORT TERM (Through 12Z/6AM MDT Saturday)...
Early morning satellite and observational analysis reveals the
presence of an area of low pressure situated across northwest
Arizona. A broad area of upper divergence is noted extending north
and east from this feature along a NE-SW oriented axis from
southern Nevada through central Utah with a mid-level dry slot
punching northward into south-central Utah. The NE-SW band of
upper divergence is associated with an 80 knot upper jet which
stretches NE-SW from NW Arizona NE into Colorado. In addition, a
band of mid-level frontogenesis/deformation is present in this
area as well. Embedded vorticity filaments are all working in
concert to provide mesoscale enhancement to the background large-
scale ascent. Efficient poleward moisture advection is noted on
the 292-294K isentropic surfaces as well, continuing to advect
deeper subtropical moisture northward into southern Utah. In
addition, modest surface to mid-level CAPE is noted per
mesoanalysis. Finally, PWATs of 2x normal for early September are
analyzed early this morning and are expected to persist through
the day. Plentiful moisture, lift and instability are combining to
produce a broad area of moderate rain across southern Utah with
localized heavy rain across portions of SW Utah early this
morning. The band extends north and east through much of southern
and eastern Utah. The northwestern edge of the precipitation
gradient is remarkably sharp, currently extending from western
Washington County NE through the eastern 2/3rds of Iron County and
the eastern third of Beaver county. Farther south, a brief break
in the action is noted across far south-central Utah in
association with the poleward advecting mid-level dry slot. There
is some uncertainty regarding how far north and west the band of
moderate to heavy rain will extend this morning. The NBM is a bit
too far south and east with the band, so some hand editing and
blending with 06Z CAM runs has nudged the higher PoPs and QPFs
more in line with trends. Some additional forecast edits may be
needed later this morning should the farther north and east trends
continue. Nonetheless, the heaviest rain should remain generally
south and east of a Delta to Provo to Uintas line today.
As we head through the day, the area of low pressure and
associated dynamics will slowly shift eastward across southern
Utah. Expect the greatest rain and thunderstorm coverage will
shift eastward in association with the propagation of most
efficient large- scale ascent. With regards to the earlier
mentioned mid-level dry slot, CAMs/HREF ensemble suggest showers
and thunderstorms will fill in here with any modest daytime
heating, with convection getting a boost due to ample moisture and
large- scale lift. Any of these thunderstorms will be capable of
producing locally heavy rainfall as well. Farther west and later
this afternoon and evening, a differential heating zone will
locally enhance frontogenesis, and all high-resolution CAMs
indicate additional shower and thunderstorm activity as a result,
mainly across western Iron, Beaver and Millard counties later
this afternoon into earlier this evening. Widespread QPF amounts
of 0.50-1"+ is forecast through this evening across these areas.
Even farther north across northwest/northern Utah and SW Wyoming,
convection will be limited to an isolated shower or thunderstorm
at best through tonight. Staying up north for a bit, a trailing
mid-level trough will undergo modest amplification as it
approaches from the northwest Thursday, passing across northern
Utah and SW Wyoming Friday and Friday night. This will promote
shower and thunderstorm activity across northern Utah and SW
Wyoming from Thursday afternoon through Friday evening. CAMs may
actually be a bit underdone given the scope of the ascent, so some
upward adjustments may be needed here. This activity could
produce locally gusty winds and small hail. This northern trough
will promote continued SW flow -- and as a consequence smoke from
western wildfires will likely increase and thicken across northern
Utah and SW Wyoming through Thursday night.
Shifting gears farther south, deeper moisture and lift will shift
east of the area on Thursday. However, lingering low to mid-level
moisture will combine with orographics and daytime heating along
with modest lift courtesy of the incoming mid-level trough to
promote isolated to scattered shower and thunderstorm activity
Thursday afternoon and evening from the Wasatch all the way south
along the higher terrain of central and southern Utah. With modest
mid-level westerly flow in place, this convection will tend to
develop over the terrain and drift eastward.
Southern and central Utah will undergo a drying trend on Friday
while isolated showers and thunderstorms linger across northern
Utah and SW Wyoming associated with the passing mid-level trough.
Well below normal temperatures across southern Utah will rebound
back to near normal values by Friday, while temperatures across
northern Utah and SW Wyoming drop to around 10 degrees below
climatological normals in the wake of the passing mid-level
trough.
.LONG TERM (After 12Z/6AM MDT Saturday)...
Drying out through the long term forecast period, with warming
temperatures expected.
Not much to write about in the long term forecast. There is
considerably agreement amongst the ensemble members for a
retrograded high pressure area to expand across much of the
Intermountain West through the weekend. Both the ensemble members
and the long range models are in agreement in developing a
ridge/trough pattern, with the ridge encompassing much of the
western and central CONUS. This pattern remains consistent through
the entirety of the long term forecast period. What the means for
Utah is the monsoon moisture tap will be turned off with drier and
warmer weather over the weekend and into much of next week.
Temperatures will climb above seasonal normals across the state,
with triple digit heat holding on across southern Utah.
&&
.HYDROLOGY...
A strong moisture surge combined with remnant
moisture from Nora will bring the threat of heavy rainfall to much
of southern and eastern Utah into this evening. As a result, a
Flash Flood Watch remains in effect through this evening.
The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars and
in steep canyons. Those will outdoor plans in these areas or with
interests near flood prone locations should continue to monitor
future forecasts.
QPF amounts are generally forecast in the 0.50"-1" range across
southern and central Utah, and will be highest where associated
large-scale ascent and mesoscale ascent are juxtaposed. In these
areas, locally higher amounts of 1-2" will be possible.
&&
.AVIATION...KSLC...VFR conditions will prevail across the terminal
through the valid TAF period. Southerly winds will increase after
19z, with gusts up to 18 knots expected. Vicinity thunderstorms
after 19z could produce gusty and erratic outflow winds around the
terminal. The best window for vicinity thunderstorms will be from 19-
04z.
REST OF UTAH AND SOUTHWEST WYOMING...An area of moderate to heavy
rain across southern Utah will continue to expand northward through
the morning hours. MVFR conditions are occurring, associated with
the heavier rain pockets. Additional development of showers and
thunderstorms across central and northern is expected between 18-
19z. Expect gusty and erratic winds in and around thunderstorm
cores. Outside of thunderstorms and the heavy rain, VFR conditions
is expected across the airspace. Lingering high concentrations of
smoke will be confined to northwest Utah.
&&
.FIRE WEATHER...An area of low pressure and associated monsoonal
moisture surge will impact much of southern and eastern Utah
today with widespread rain with embedded thunderstorms. Rain
will be locally heavy at times. Below average temperatures
will accompany this activity today. Much drier conditions
are expected over NW Utah with only isolated showers and
thunderstorms. Widespread rains will slacken and move east
of the area tonight, leaving isolated to scattered showers and
thunderstorms along and east of the mountain spine for Thursday
afternoon and evening. Isolated showers and thunderstorms will
be possible over northern Utah on Friday while southern Utah
begins to dry out and warm up.
A ridge of high pressure is then forecast to build into the region
from late this weekend into at least the middle of next week,
bringing a return to above average temperatures and mainly dry
conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ113-117-120>131.
WY...None.
&&
ADeSmet/Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 1, 2:57 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
357 AM MDT Wed Sep 1 2021
UTZ101>131-WYZ021-021000-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
357 AM MDT Wed Sep 1 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A strong moisture surge combined with remnant moisture from
what once was Hurricane Nora will bring the threat of heavy
rainfall to portions of southern, central and eastern Utah through
this evening.
The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars
and in steep canyons. Those with outdoor plans in these areas or
with interests near flood prone locations should continue to
monitor future forecasts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered showers and thunderstorms are expected along
and east of high terrain areas on Thursday afternoon and evening
as far western Utah dries out. Additional showers and
thunderstorms are possible Friday afternoon across northern Utah
and SW Wyoming.
Smoke from western wildfires will continue to impact the northern
third or so of Utah and southwest Wyoming through at least
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
4 flash flood, 4 hail, 3 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.
Flash Flood, Washington
- When
- September 1, 7:21 AM MST to 8:21 AM MST
- Where
- Washington County, Zion Lodge to 1.9 mi NNW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.250, -112.950
Zion National Park rangers reported flash flooding in slot canyons between Temple of the Sun and Twins.
Flash Flood, Wayne
- When
- September 1, 3:59 PM MST to 4:59 PM MST
- Where
- Wayne County, 3.06 mi ENE of Fruita to 4.5 mi ESE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.296, -111.197
Capitol Reef National Park officials reported 6 inches of water flowing across state Route 24 in several locations east of Fruita. UDOT also reported 6 inches of water flowing across state Route 24 between mileposts 81 and 84.
Flash Flood, Wayne
- When
- September 1, 6:00 PM MST to 8:00 PM MST
- Where
- Wayne County, 1.78 mi WNW of (4hv)hanksville to 1.27 mi SSW of (4hv)hanksville
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- State Official
- Coordinates
- 38.380, -110.750
A significant flash flood occurred in the town of Hanksville, with nearly every structure in town impacted by flooding. Floodwaters were reportedly as deep as 6 feet in places. Rainfall totals were 1.2 inches in Hanksville, and were as high as 1.7 inches in the Henry Mountains. In Capitol Reef National Park, 1.66 inches fell.
Flood, Wayne
- When
- September 1, 7:14 PM MST to 9:14 PM MST
- Where
- Wayne County, 1.06 mi NW of Caineville to 0.44 mi S of Caineville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.343, -111.031
The Fremont River overflowed its banks between Hanksville and Caineville, making state Route 24 impassible east of Capitol Reef National Park.
Flood, Garfield
- When
- September 1, 9:00 PM MST to September 2, 9:00 PM MST
- Where
- Garfield County, 52.8 mi NE of Boulder to 56.75 mi NNE of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.412, -110.698
The Dirty Devil - Poison Springs Above Hanskville gauge indicated a rise from a baseline around 500 CFS to 14100 CFS, or from a gauge height of about 8 feet to about 21 feet. According to United States Geological Survey, the peak flow rate of 14100 CFS ranks as the 6th highest peak flow rate for all water years back to 1948. The peak gauge height of 21 feet ranks as the 3rd highest peak gauge height for all water years back to 1948.
Thunderstorm Wind, Tooele
- When
- September 2, 3:50 PM MST
- Where
- Tooele County, 1.74 mi SE of Dugway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -112.730
The English Village Dugway automated weather station recorded a peak wind gust of 59 mph.
Hail, Salt Lake
- When
- September 2, 5:09 PM MST
- Where
- Salt Lake County, 2.21 mi ENE of Salt Lake City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.740, -111.830
Hail up to 1 inch in diameter fell in Salt Lake City.
Hail, Salt Lake
- When
- September 2, 5:15 PM MST
- Where
- Salt Lake County, 2.07 mi N of East Mill Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.730, -111.820
Hail up to 3/4 of an inch in diameter fell in East Mill Creek.
Tornado, Davis
- When
- September 2, 5:28 PM MST to 5:34 PM MST
- Where
- Davis County, 0.86 mi S of Bountiful Sky Hvn Ar to 0.33 mi NNE of Woods Cross
- Rating
- EF1
- Path length
- 2.05 mi
- Path width
- 350 yd
- Crop damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.858, -111.930
A tornado first touched down in North Salt Lake at Redwood Road and 900 W around 628 PM MDT. The tornado moved to the northeast through a mix of industrial and residential areas. The tornado produced EF0 damage (winds 65 to 85 MPH) to numerous trees and several homes in the Cloverdale neighborhood. The tornado continued to move off to the northeast, producing more EF0 damage to the Woods Cross Public Works building and a nearby construction site. The tornado reached peak intensity along 1100 W, producing EF1 damage (winds 86 to 110 MPH) where it uprooted a healthy mature tree and leaned a wooden power pole. The tornado continued to the north, weakening, but still producing EF0 damage before lifting off the ground.
The tornado then made a second touchdown in a field near 800 W where it produced EF0 damage to a business in the area and began moving northward along 800 W. Tree damage and minor property damage indicative of an EF0 tornado was widespread along this swath. Large diameter tree limbs (in excess of 12 inches) were broken off and deposited throughout the area. The tornado then dissipated in the area of 1500 S and Interstate 15 around 634 PM MDT.
The rating for this tornado is EF1 with winds as high as 110 MPH. The tornado had an intermittent track length of about 2 miles over 7 minutes and a max-width of approximately 350 yards with an average width of approximately 150 yards.
Hail, Davis
- When
- September 2, 5:31 PM MST
- Where
- Davis County, 0.52 mi W of Woods Cross
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.870, -111.910
Hail up to 3/4 of an inch in diameter fell in Wood Cross.
Hail, Davis
- When
- September 2, 5:45 PM MST
- Where
- Davis County, 0.52 mi E of Rosedale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.930, -111.870
Hail up to 3/4 of an inch in diameter fell in Rosedale.
Flash Flood, Garfield
- When
- September 2, 5:45 PM MST to 7:45 PM MST
- Where
- Garfield County, 1.91 mi NNW of Escalante to 9.98 mi SSE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.796, -111.613
The Escalante River gauge near Escalante rose from 375 CFS to a peak of 1840 CFS.
Thunderstorm Wind, Tooele
- When
- September 2, 8:35 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
The Upper Cedar Mountain automated weather station recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- September 2, 9:40 PM MST
- Where
- Tooele County, 2.14 mi SSE of Ellerbeck
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.720, -112.560
The Interstate 80 at Milepost 81 Dolomite automated weather station recorded a peak wind gust of 58 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
- Flash Flooding and Flooding in Connecticut, September 1 to 2, 2021$5.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986712, 986713, 986717, 986715, 986716, 986702, 986707, 986708, 986709, 986710, 986711, 986714, 986703, 986704.